Alabama, 2019

Damaging Winds in Alabama, June 21, 2019

June 21, 2019 · NWS HUN · 29 events in 7 counties and zones

Thunderstorms produced wind damage across southern middle Tennessee during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$9,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms produced wind damage across southern middle Tennessee during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 21, 7:09 PM CST, 55 minutes earlier.

Area forecast discussion, Jun 21, 7:09 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
809 PM CDT Fri Jun 21 2019

.NEAR TERM...(Tonight)
Issued at 809 PM CDT Fri Jun 21 2019

00Z RAOB at OHX indicates a sharply curved low level hodograph and an
extremely buoyant airmass with SBCAPE around 4000 j/kg. Effective
bulk shear values of 30-40kt along with continued southerly inflow
will maintain these storms into our southern TN and north AL
counties. At this point, 35-45kt gusts appear likely, with pockets of
higher winds possible. With steep mid level lapse rates and very high
DCAPE values of 1300-1600 j/kg in north AL, expecting continued
threat of damaging winds, perhaps widespread in nature as this line
moves southeast. Looks to enter our southern TN and far northwest AL
counties from 02-03Z, and 04-06Z across the rest of north AL.

.SHORT TERM...(Saturday through Sunday)
Issued at 244 PM CDT Fri Jun 21 2019

The above noted frontal boundary should be displaced even further to
the north and east of this region. This will keep the Tennessee
Valley firmly in a very warm to hot, and moist environment. Moderate
to strong capping over the region will keep a damper on the formation
of showers and storms. High CAPE values and precipitable water values
in the 1.5 to 1.8 inch range could be favorable for gusty winds and
locally heavy downpours in the stronger storms/heavier showers.

Very warm to hot conditions will continue over the weekend. High
temperatures should range into the lower 90s, with heat index values
up to 102 and 103 degrees especially during Saturday. Dewpoints in
the mid 70s and below will help temper the heat from rising into the
advisory range (105-109 degrees).

.LONG TERM...(Sunday night through Thursday)
Issued at 244 PM CDT Fri Jun 21 2019

Next week, the amplified ridge across the region will shift eastward
as the main upper low lifts NE into Canada and a weaker low slides
across the Plains. This low and associated sfc low will lift up into
the Great Lakes region through the day on Monday and drag a cold
front into the region. The cold front will slide into the TN Valley
during the afternoon to evening hours. If the front is able to get
here moreso during the afternoon hours, wouldn't rule out some storms
becoming strong to possibly severe. Forecast soundings suggest a
good amount of CAPE during the afternoon hours, good low level lapse
rates, but weak shear. Daytime highs will be seasonable in the upper
80s with heat index values in the low to mid 90s. Showers and
thunderstorms will linger into Tuesday as the front slowly slides
southeastward. As the upper low lifts out of the Great Lakes, flow
will become zonal and conditions behind the front will be a tad bit
cooler and drier with daytime highs in the mid/upper 80s and
overnight lows once again around 70 degrees.

Heading into Wednesday, a ridge across the Desert SW will strengthen,
expand across the Plains and into our region. Look for dry and
seasonable conditions with highs around 90 degrees and lows in the
upper 60s. Weak disturbances passing through on Thursday will return
shower/storm chances to the forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 555 PM CDT Fri Jun 21 2019

VFR conditions will last into mid evening hours. However, an
advancing line of strong to severe thunderstorms will arrive quickly
in southern TN and north AL between 03-06Z. The gust front may
produce strong winds/gusts. However, will only carry VCTS as there
remains some uncertainty at KMSL and KHSV arrival times and coverage.
Will amend as necessary. Late tonight behind the showers and
thunderstorms, VFR conditions are expected with scattered clouds at
or above 050agl.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...RSB
LONG TERM...JMS
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 21, 3:53 PM CST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
453 PM CDT Fri Jun 21 2019

ALZ001>010-016-TNZ076-096-097-221100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
453 PM CDT Fri Jun 21 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Thunderstorms are possible late this evening into the overnight
hours. There is a chance that strong to damaging winds will be
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated to scattered thunderstorms are possible on Saturday and
Sunday. Any thunderstorm that develops will be capable of producing
gusty winds and small hail.

A weak frontal boundary will move into the region on Monday,
bringing another round of showers and thunderstorms across the area.
Additional scattered thunderstorm activity is expected into the
middle of next week, as the front stalls near the area and weakens.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible late this evening and overnight.

The radar

The Columbus AFB radar (KGWX), 127 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
June 21, 8:04 PM CST
Where
Lauderdale County, 1.13 mi E of Cloverdale
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.930, -87.750

A tree was knocked down at the 1300 block of CR 11.

Thunderstorm Wind, Lauderdale

When
June 21, 8:06 PM CST
Where
Lauderdale County, 0.89 mi SE of Waterloo
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.910, -88.060

Multiple trees were knocked down in Waterloo.

Thunderstorm Wind, Lauderdale

When
June 21, 8:06 PM CST
Where
Lauderdale County, Florence
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.800, -87.670

Multiple trees were knocked down in Florence.

Thunderstorm Wind, Colbert

When
June 21, 8:19 PM CST
Where
Colbert County, 1.38 mi S of Sheffield
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.750, -87.700

Power lines were knocked down in Sheffield and Muscle Shoals.

Thunderstorm Wind, Lauderdale

When
June 21, 8:20 PM CST
Where
Lauderdale County, 0.69 mi N of Mc Gee Town
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.860, -87.730

A tree was knocked down near the intersection of CR 41 and Rash Road.

Thunderstorm Wind, Lauderdale

When
June 21, 8:20 PM CST
Where
Lauderdale County, 1.49 mi SSW of Blackburn
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.910, -87.640

A tree was knocked down onto the intersection of CR 24 and CR 28.

Thunderstorm Wind, Colbert

When
June 21, 8:32 PM CST
Where
Colbert County, 1.14 mi W of Bingham
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.650, -87.520

Power lines were knocked down on Lowery Road south of Leighton.

Thunderstorm Wind, Madison

When
June 21, 8:38 PM CST
Where
Madison County, 0.57 mi W of Hazel Green
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.930, -86.590

A tree was knocked down onto power lines near the intersection of Britt Adam Lnae and West Limestone Road. West Limestone Road was impassible. Time estimated by radar.

Thunderstorm Wind, Limestone

When
June 21, 8:40 PM CST
Where
Limestone County, 1.38 mi S of Ardmore
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
34.980, -86.850

Several trees and power lines were knocked down in Ardmore and in the Seven Mile Post area.

Thunderstorm Wind, Limestone

When
June 21, 8:49 PM CST
Where
Limestone County, 0.57 mi E of Athens
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
34.800, -86.970

Power lines were knocked down in Athens.

Thunderstorm Wind, Madison

When
June 21, 8:55 PM CST
Where
Madison County, 2.66 mi ENE of Madison
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
NWS Employee
Coordinates
34.720, -86.730

A tree was knocked down onto the road at the intersection of Eastview Drive and Mabry Drive.

Thunderstorm Wind, Morgan

When
June 21, 9:00 PM CST
Where
Morgan County, Moulton Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.600, -87.020

Several trees were knocked down in Decatur near the Moulton Heights neighborhood.

Thunderstorm Wind, Dekalb

When
June 21, 9:04 PM CST
Where
Dekalb County, 1.14 mi E of Geraldine
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.350, -85.980

A tree and power lines were knocked down on CR 583.

Thunderstorm Wind, Jackson

When
June 21, 9:10 PM CST
Where
Jackson County, 3.47 mi ENE of Long Is
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.980, -85.620

Minor damage to a home was reported on CR 159 in Bryant. Time estimated from radar.

Thunderstorm Wind, Madison

When
June 21, 9:20 PM CST
Where
Madison County, 2.15 mi SSW of Huntsville Mills Arp
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.720, -86.560

A tree was knocked down onto a power line on Governors Drive. Large tree limbs down in the area.

Thunderstorm Wind, Madison

When
June 21, 9:22 PM CST
Where
Madison County, 1.49 mi NNE of Bugge Chapel
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.570, -86.440

A tree was knocked down on a home near the intersection of Ed Spears Road and Sedgewick Drive.

Thunderstorm Wind, Jackson

When
June 21, 9:24 PM CST
Where
Jackson County, 2.68 mi NE of Pleasant Hill
Measured
43 kt (49 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.600, -86.100

A tree was knocked down onto CR 114. A vehicle ran into the tree a bit later and the occupant was injured.

Thunderstorm Wind, Jackson

When
June 21, 9:25 PM CST
Where
Jackson County, Pisgah
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.680, -85.850

A tree was knocked down onto CR 88.

Thunderstorm Wind, Jackson

When
June 21, 9:25 PM CST
Where
Jackson County, 1.33 mi WNW of Roslie
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.710, -85.800

A tree was knocked down onto CR 126.

Thunderstorm Wind, Dekalb

When
June 21, 9:28 PM CST
Where
Dekalb County, 6.24 mi N of Sulphur Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.790, -85.590

A tree was knocked down onto the road at the intersection of AL 75 and CR 832.

Thunderstorm Wind, Jackson

When
June 21, 9:28 PM CST
Where
Jackson County, 0.57 mi W of Pleasant Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.570, -86.140

A tree was knocked down onto CR 77 near Swearingen.

Thunderstorm Wind, Dekalb

When
June 21, 9:30 PM CST
Where
Dekalb County, 2.03 mi SSW of Skaggs Corner
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.673, -85.713

Power lines and trees were knocked down in Ider and Henager. A power outage was reported along CR 140 in Ider.

Thunderstorm Wind, Jackson

When
June 21, 9:30 PM CST
Where
Jackson County, 0.57 mi E of Fairview
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.630, -85.790

A tree and power line was knocked down onto the road at 12342 Highway 40.

Thunderstorm Wind, Dekalb

When
June 21, 9:38 PM CST
Where
Dekalb County, 2.36 mi NNW of Hammondville
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
34.610, -85.650

A tree and power lines were knocked down onto Highway 40.

Thunderstorm Wind, Jackson

When
June 21, 9:45 PM CST
Where
Jackson County, 2.36 mi NNE of Pleasant Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.600, -86.110

A tree was knocked down onto CR 114. Time estimated by radar.

Thunderstorm Wind, Dekalb

When
June 21, 9:50 PM CST
Where
Dekalb County, 0.9 mi NE of Chavies
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
34.480, -85.820

A tree was knocked down into power lines.

Thunderstorm Wind, Dekalb

When
June 21, 9:50 PM CST
Where
Dekalb County, 3.25 mi SSE of Sylvania
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.530, -85.800

Power lines were knocked down at 758 Oak Grove Road.

Thunderstorm Wind, Dekalb

When
June 21, 10:08 PM CST
Where
Dekalb County, 1.33 mi WSW of Kilpatrick
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.260, -86.090

A tree was knocked down onto CR 479.

Thunderstorm Wind, Dekalb

When
June 21, 10:16 PM CST
Where
Dekalb County, 0.69 mi S of Collinsville
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
34.260, -85.870

A tree was knocked down into power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839789, 839790, 839791, 839792, 839793, 839794, 839796, 839798, 839799, 839800, 839801, 839802, 839804, 839805, 839806, 839807, 839809, 839810, 839812, 839813, 839815, 839820, 839821, 839823, 839824, 839825, 839826, 839827, 839828.